The Right Direction

Yesterday, in the Boston.com. was a story on the use of anti-psychotic drugs in nursing homes. The US Medicare and Medicaid programs aims to reduce the use of anti-psychotic drugs in nursing homes by 15%. Many many nursing home patients with dementia are on these drugs.

My Mom was one of them. She had been on Abilify and Seroquel. The side effects caused her to have uncontrollable muscle movements. When she first arrived in the nursing home, my Mom thought my father was having an affair with one of the nurses and went after the nurse. Mom was not a small woman. She was 5’11 and strong.There was not enough staff to control her and she was put on the drugs. As the disease progressed, she was still on the drugs.

She could not walk or talk and she was on these drugs. Her muscle movements became dangerous to herself and it was painful to watch. Finally when she was bed ridden, they took her off of the drugs and gave her anti-anxiety pills to calm the movements, which became overwhelming when she was in pain or uncomfortable. The chewing even after the feeding tube was put in did not stop. The teeth chattering was so loud sometimes that it was horrible to listen to and I attempted to calm her.

I am happy to see that steps have been taken to reduce the use of the drugs. Many patients who are on these drugs do not need to be and it is a step in the right direction. Whenever I saw an Abilify commercial that had the dementia patient warning, I inwardly groaned since Mom was taking it.

Advertisements
This entry was posted in dementia, Mom. Bookmark the permalink.

3 Responses to The Right Direction

  1. I'm glad this is being looked into also. Have there even been studies showing that they help people with dementia, or are they just given to "calm them down"? Seroquel was not good for me, so I can't imagine what it would be like with a person in perhaps a weakened physical state.

  2. 71º & Sunny says:

    I'm so sorry you had to watch your mom suffer. My grandmother has Alzheimer's. Dementia is a terrible, terrible illness.

  3. Jean says:

    Wow…it's hard to watch loved ones suffer. I'm glad they're cutting back on the use of this stuff, too.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s